Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 96, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 22, 2017, 6:07 PM EDT for 5 counties in Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2017, 6:07 PM EDT (22:07 UTC)
- Expired
- Jul 22, 2017, 7:00 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dauphin County, PA, Lebanon County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA
The radar
The State College radar (KCCX), 112 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WUUS51 KCTP 222207
SVRCTP
PAC043-075-097-099-107-222300-
/O.NEW.KCTP.SV.W.0096.170722T2207Z-170722T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
607 PM EDT SAT JUL 22 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southwestern Schuylkill County in central Pennsylvania...
Southwestern Northumberland County in central Pennsylvania...
Dauphin County in south central Pennsylvania...
Northeastern Perry County in south central Pennsylvania...
Western Lebanon County in south central Pennsylvania...
* Until 700 PM EDT
* At 607 PM EDT, severe thunderstorms were located along a line
extending from Port Trevorton to near New Buffalo, moving east at
20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Palmyra, Annville, Linglestown, Hershey, Harper Tavern, Skyline
View, Beurys Lake, Lykens, Valley View and Urban.
This includes the following Interstates...
Interstate 78 from mile markers 0 to 4.
Interstate 81 from mile markers 73 to 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4023 7653 4044 7711 4061 7703 4063 7695
4066 7692 4071 7686 4072 7635
TIME...MOT...LOC 2207Z 280DEG 19KT 4068 7692 4045 7704
HAIL...<.75IN
WIND...60MPH
$$
Dangelo2 follow-up statements
352
WWUS51 KCTP 222217
SVSCTP
Severe Weather Statement
National Weather Service State College PA
617 PM EDT SAT JUL 22 2017
PAC099-222227-
/O.CAN.KCTP.SV.W.0096.000000T0000Z-170722T2300Z/
Perry PA-
617 PM EDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERRY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled for Perry County.
LAT...LON 4023 7653 4044 7699 4046 7696 4048 7695
4052 7698 4054 7698 4057 7699 4059 7696
4064 7694 4071 7686 4072 7635
TIME...MOT...LOC 2217Z 280DEG 19KT 4067 7686 4044 7698
$$
PAC043-075-097-107-222300-
/O.CON.KCTP.SV.W.0096.000000T0000Z-170722T2300Z/
Schuylkill PA-Northumberland PA-Dauphin PA-Lebanon PA-
617 PM EDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN SCHUYLKILL...SOUTHWESTERN NORTHUMBERLAND...DAUPHIN
AND WESTERN LEBANON COUNTIES...
At 617 PM EDT, severe thunderstorms were located along a line
extending from near Port Trevorton to New Buffalo, moving east at 20
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Palmyra, Annville, Hershey, Linglestown, Harper Tavern, Skyline View,
Beurys Lake, Lykens, Valley View and Urban.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4023 7653 4044 7699 4046 7696 4048 7695
4052 7698 4054 7698 4057 7699 4059 7696
4064 7694 4071 7686 4072 7635
TIME...MOT...LOC 2217Z 280DEG 19KT 4067 7686 4044 7698
HAIL...<.75IN
WIND...60MPH
$$
Dangelo223 WWUS51 KCTP 222232 SVSCTP Severe Weather Statement National Weather Service State College PA 632 PM EDT SAT JUL 22 2017 PAC097-222241- /O.CAN.KCTP.SV.W.0096.000000T0000Z-170722T2300Z/ Northumberland PA- 632 PM EDT SAT JUL 22 2017 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NORTHUMBERLAND COUNTY IS CANCELLED... The storms which prompted the warning have weakened. Therefore, the warning for Northumberland County has been cancelled. LAT...LON 4027 7651 4044 7692 4059 7684 4059 7640 TIME...MOT...LOC 2231Z 289DEG 20KT 4056 7679 4045 7686 $$ PAC043-075-107-222300- /O.CON.KCTP.SV.W.0096.000000T0000Z-170722T2300Z/ Schuylkill PA-Dauphin PA-Lebanon PA- 632 PM EDT SAT JUL 22 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR SOUTHWESTERN SCHUYLKILL...NORTHEASTERN DAUPHIN AND WESTERN LEBANON COUNTIES... At 631 PM EDT, severe thunderstorms were located along a line extending from Elizabethville to near New Buffalo, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. Locations impacted include... Palmyra, Annville, Harper Tavern, Lykens, Williamstown, Lickdale, Fort Indiantown Gap, Elizabethville, Tower City and Penn National Race Course. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4027 7651 4044 7692 4059 7684 4059 7640 TIME...MOT...LOC 2231Z 289DEG 20KT 4056 7679 4045 7686 HAIL...<.75IN WIND...60MPH $$ Dangelo
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:56 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 22, 2:56 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service State College PA 256 PM EDT Sat Jul 22 2017 .SYNOPSIS... A frontal boundary will remain in the vicinity of Pennsylvania through Monday. This will bring widespread showers and thunderstorms to the region for the next day. High pressure will build southeast into the region for the middle of next week bringing slightly cooler temperatures and lower humidity levels. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Complicated forecast for next day. MCS moving across CWA currently has lost a lot of its intensity over our area. Still a couple areas of heavy rain though. One area across Mifflin County moving fast enough NE and is rather benign. Gages in Mifflin showing around a half to three quarters of an inch. Another east-west band is entering western Clearfield County. CAMS have been showing some heavier rainfall totals as this is forecast to pivot NE and eventually slow down. Elsewhere radar returns show only light showers. With high PW air and frontal boundary over the area, models show more development this afternoon and evening across the southern 2/3 of the CWA. Low level jet will also increase overnight. Will keep pops high to cover this. Still can't rule out a few stronger storms across the south. Storms will also have brief heavy downpours with a quick 1-2 inches of rain possible. So isolated flooding is possible as well. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... More convection is likely on Sunday with frontal boundary moving little overnight. Moderate CAPES and moderate westerly flow aloft, combined with large scale forcing ahead of approaching upper trough, should support widespread convection by afternoon. && .LONG TERM /MONDAY THROUGH SATURDAY/... Looking at some dry weather for a change from later Monday into Wed, as weak high pressure builds into the area. Less humid and slightly cooler weather for mid week. Some showers and storms on Thursday into early Friday, as another cold front moves across the area. Back to dry conditions by later Friday into the weekend. Cut back on showers and storms for Wednesday night and later Friday. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Main area of storms now south of central PA. Still some showers and isolated storms this aft. 18Z TAFS adjusted for this. Expect areas of low clouds and fog late tonight, given humid airmass in place. Higher chance of showers and storms on Sunday. Less chance by later Monday. Dry weather with mainly VFR conditions by Tue, as weak high pressure builds in. .OUTLOOK... Sun night...Cig restrictions likely. Scattered TSRA/SHRA. Mon...AM restrictions likely. Scattered TSRA. Tue-Wed...Patchy AM fog. Otherwise no sig wx. Thu...Chance of showers and storms. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Ross NEAR TERM...Ross SHORT TERM...Ross LONG TERM...Martin AVIATION...Martin
Hazardous weather outlook, Jul 22, 6:18 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service State College PA 618 AM EDT Sat Jul 22 2017 PAZ004>006-010>012-037-041-045-046-051-053-231030- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga- Northern Lycoming-Southern Clinton-Southern Lycoming-Montour- Columbia- 618 AM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ042-231030- Sullivan- 618 AM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ017>019-024>028-033>036-049-050-052-056>059-063>066-231030- Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon- Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Union-Snyder- Northumberland-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams- York-Lancaster- 618 AM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and localized flooding are possible this afternoon or evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Sunday afternoon or evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 22, 2:57 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service State College PA
257 PM EDT SAT JUL 22 2017
PAZ057>059-221945-
Lebanon PA-Dauphin PA-Schuylkill PA-
257 PM EDT SAT JUL 22 2017
...SPECIAL WEATHER STATEMENT...
At 257 PM EDT, Doppler radar indicated a strong thunderstorm near New
Buffalo, moving east at 25 mph.
Winds in excess of 30 mph are possible.
Locations impacted include...
Myerstown, Annville, Linglestown, Lebanon, Harper Tavern, Skyline
View, Richland, Cleona, Fredericksburg, Dehart Dam, Sand Hill, Avon,
Lickdale, Fort Indiantown Gap, Pleasant Hill, Lebanon South, Pine
Grove, Penn National Race Course, New Buffalo and Marysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4031 7625 4034 7693 4036 7694 4036 7697
4045 7698 4046 7696 4048 7695 4051 7698
4052 7698 4058 7625 4052 7625 4052 7634
4049 7644 4038 7625
TIME...MOT...LOC 1857Z 268DEG 23KT 4044 7688
CRSpecial weather statement, Jul 22, 3:42 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service State College PA
342 PM EDT SAT JUL 22 2017
PAZ057-059-066-222030-
Lancaster PA-Lebanon PA-Dauphin PA-
342 PM EDT SAT JUL 22 2017
...SPECIAL WEATHER STATEMENT...
At 341 PM EDT, Doppler radar indicated a strong thunderstorm over
Annville, moving east at 25 mph.
Winds in excess of 30 mph are possible.
Locations impacted include...
Myerstown, Cornwall, Hummelstown, Palmyra, Annville, Hershey,
Lebanon, Harper Tavern, Timber Hills, Richland, Quentin, Cleona,
Fredericksburg, Schaefferstown, Denver, Sand Hill, Mount Gretna
Heights, Avon, Adamstown and Campbelltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4024 7671 4050 7674 4050 7644 4037 7625
4036 7620 4031 7614 4023 7602
TIME...MOT...LOC 1941Z 267DEG 39KT 4035 7655
MartinSpecial weather statement, Jul 22, 4:31 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service State College PA
431 PM EDT SAT JUL 22 2017
PAZ059-222045-
Lebanon PA-
431 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LEBANON COUNTY UNTIL
445 PM EDT...
At 430 PM EDT, Doppler radar indicated a strong thunderstorm over
Richland, moving east at 35 mph. Wind gusts of 50 to 55 mph are
possible over extreme eastern Lebanon County. Wet trees may be
knocked down in winds this strong.
Locations impacted include...
Myerstown, Schaefferstown, Kleinfeltersville, Richland and
Newmanstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4027 7627 4027 7630 4042 7638 4043 7633
4042 7632 4037 7625 4036 7620 4032 7615
TIME...MOT...LOC 2030Z 255DEG 30KT 4036 7624
DangeloSpecial weather statement, Jul 22, 4:59 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service State College PA
459 PM EDT SAT JUL 22 2017
PAZ066-222115-
Lancaster PA-
459 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
515 PM EDT...
At 458 PM EDT, Doppler radar indicated a strong thunderstorm over
New Holland, moving southeast at 40 mph. Wind gusts up to 50 mph
and brief heavy rain are possible.
Locations impacted include...
New Holland, Gap, Goodville, Blue Ball, White Horse and Intercourse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4010 7594 4004 7594 3997 7599 4006 7614
4016 7611 4012 7592
TIME...MOT...LOC 2058Z 294DEG 36KT 4008 7606
DangeloSpecial weather statement, Jul 22, 5:20 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
520 PM EDT SAT JUL 22 2017
PAZ028-056-222200-
Perry PA-Juniata PA-
520 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND JUNIATA
COUNTIES UNTIL 600 PM EDT...
At 520 PM EDT, Doppler radar indicated a strong thunderstorm over
Mcalisterville, moving southeast at 25 mph. Wind gusts up to 50 mph
are possible.
This strong thunderstorm will be near...
Mcalisterville around 530 PM EDT.
Newport around 555 PM EDT.
Other locations impacted by this storm include Thompsontown, East
Salem and Millerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4065 7739 4069 7729 4065 7707 4055 7700
4045 7715
TIME...MOT...LOC 2120Z 298DEG 22KT 4065 7733
DangeloSpecial weather statement, Jul 22, 5:59 PM EDT, 8 minutes before
Special Weather Statement National Weather Service State College PA 559 PM EDT SAT JUL 22 2017 PAZ028-050-052-056>058-222230- Perry PA-Northumberland PA-Juniata PA-Dauphin PA-Snyder PA- Schuylkill PA- 559 PM EDT SAT JUL 22 2017 ...STRONG THUNDERSTORMS MOVING NORTH OF HARRISBURG UNTIL 630 PM EDT... At 557 PM EDT, Doppler radar indicated strong thunderstorms along a line extending from near Meiserville to near Newport. Movement was east at 25 mph. Some of these storms have exhibited weak rotation. Wind gusts up to 50 mph are possible. Locations impacted include... Newport, Port Trevorton, Lykens, Williamstown, Meiserville, Urban, Elizabethville, Tower City, Millersburg, Klingerstown, New Buffalo, Dehart Dam, Gratz, Liverpool, Wiconisco, Dalmatia, Halifax, Enders, Hegins and Berrysburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4069 7641 4036 7681 4048 7718 4071 7704 TIME...MOT...LOC 2157Z 281DEG 21KT 4063 7702 4049 7709 Dangelo
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:57 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 48 min |
| Jul 22, 3:38 PM EDT | Areal Flood Advisory | CTP | Clinton | 3 hr |
| Jul 22, 3:42 PM EDT | Special Weather Statement | CTP | Lebanon | 48 min |
| Jul 22, 4:31 PM EDT | Special Weather Statement | CTP | Lebanon | 14 min |
| Jul 22, 4:59 PM EDT | Special Weather Statement | CTP | Lancaster | 16 min |
| Jul 22, 5:20 PM EDT | Special Weather Statement | CTP | Juniata | 40 min |
| Jul 22, 5:59 PM EDT | Special Weather Statement | CTP | Dauphin | 31 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.